Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 280, NWS Nashville, TN

June 10, 1998Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 10, 1998, 9:24 AM CDT for Sumner County, Wilson County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 9:24 AM CDT (14:24 UTC)
Expired
Jun 10, 1998, 10:10 AM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:30 AM CDTHail 0.88Shackle Is, TNNickel size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS1 KBNA 101425 RRA
SVRBNA
TNC165-189-101510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
924 AM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN MIDDLE TENNESSEE
  WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1010 AM CDT

* AT 920 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS... MOVING INTO SUMNER AND WILSON
  COUNTIES.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE
  STORMS ALONG WITH HEAVY RAIN.

* THE SEVERE THUNDERSTORMS WILL MOVE ACROSS THE WARNED COUNTIES
  AND AFFECT WHITE HOUSE...PORTLAND...GALLATIN AND BETHPAGE IN
  SUMNER COUNTY AND MT JULIET...LEBANON...WATERTOWN...AND
  GLADEVILLE.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY ALONG WITH DEADLY
LIGHTNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:42 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 10, 8:42 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
842 AM CDT WED JUN 10 1998

TS CURNTLY ENTERING NRN MID TN FM KY. 12Z BNA SOUNDING RATHER POTENT
W/ CAPE 3822 AND K INDEX 45. RECOMMEND GOING W/ AT LEAST 60 POP FOR
ZNS N OF INTERSTATE 40 FOR PD 1. WL ISSUE SPS FOR THIS AREA TO
HIGHLIGHT POTENTIAL FOR SVR WX AND FLASH FLOODING. NO OTHER CHANGES
RECOMMENDED FOR MID TN.

08

In the hours before

Special weather statement, Jun 10, 8:44 AM CDT, 40 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-102135-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
844 AM CDT WED JUN 10 1998

...SEVERE WEATHER POSSIBLE TODAY ACROSS MIDDLE TENNESSEE...

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE IN NASHVILLE TENNESSEE.

THUNDERSTORMS WILL BE SCATTERED TODAY ACROSS THE AREA AND WITH THE
ATMOSPHERE VERY MOIST AND UNSTABLE...A FEW STORMS COULD
RAPIDLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  IN
ADDITION TO THE THREAT OF SEVERE WEATHER...FLASH FLOODING IS ALSO
LIKELY.

RESIDENTS ACROSS THE MID STATE SHOULD KEEP AN EYE ON THE SKY
AND LISTEN TO NOAA WEATHER RADIO THROUGHOUT THE DAY OR ANOTHER
RELIABLE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND
WARNINGS SHOULD THEY BECOME NECESSARY.

SKYWARN SPOTTERS AND LOCAL EMERGENCY MANAGEMENT PERSONNEL ARE
ADVISED TO LISTEN FOR LATER STATEMENTS AND WARNINGS ON THIS
DEVELOPING WEATHER SITUATION.

BOYD
Special weather statement, Jun 10, 8:44 AM CDT, 40 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-102135-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
844 AM CDT WED JUN 10 1998

...SEVERE WEATHER POSSIBLE TODAY ACROSS MIDDLE TENNESSEE...

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE IN NASHVILLE TENNESSEE.

THUNDERSTORMS WILL BE SCATTERED TODAY ACROSS THE AREA AND WITH THE
ATMOSPHERE VERY MOIST AND UNSTABLE...A FEW STORMS COULD
RAPIDLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  IN
ADDITION TO THE THREAT OF SEVERE WEATHER...FLASH FLOODING IS ALSO
LIKELY.

RESIDENTS ACROSS THE MID STATE SHOULD KEEP AN EYE ON THE SKY
AND LISTEN TO NOAA WEATHER RADIO THROUGHOUT THE DAY OR ANOTHER
RELIABLE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND
WARNINGS SHOULD THEY BECOME NECESSARY.

SKYWARN SPOTTERS AND LOCAL EMERGENCY MANAGEMENT PERSONNEL ARE
ADVISED TO LISTEN FOR LATER STATEMENTS AND WARNINGS ON THIS
DEVELOPING WEATHER SITUATION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:40 PM CDTSevere Thunderstorm WarningOHXMarshall20 min
Jun 9, 7:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 9, 9:35 PM CDTSevere Thunderstorm WarningOHXDeKalb30 min
Jun 10, 8:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson46 min
Jun 10, 9:12 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Jun 10, 9:55 AM CDTFlash Flood WarningOHXMontgomery, Stewart2 hr
Jun 10, 9:55 AM CDTFlash Flood WarningOHXRobertson, Sumner2 hr
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith46 min
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Jun 10, 10:32 AM CDTFlash Flood WarningOHXDeKalb, Putnam, White3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale, Wilson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXCheatham, Davidson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXJackson3 hr
Jun 10, 10:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson46 min
Jun 10, 10:41 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson34 min
Jun 10, 10:59 AM CDTSevere Thunderstorm WarningOHXPutnam36 min
Jun 10, 11:11 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson49 min
Jun 10, 11:19 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson51 min
Jun 10, 12:04 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee31 min
Jun 10, 12:12 PM CDTSevere Thunderstorm WarningOHXWarren48 min
Jun 10, 12:42 PM CDTFlash Flood WarningOHXBledsoe, Sequatchie, Van Buren, Warren2 hr
Jun 10, 12:42 PM CDTFlash Flood WarningOHXCoffee, Grundy2 hr
Jun 10, 12:48 PM CDTSevere Thunderstorm WarningOHXGrundy52 min
Jun 10, 1:08 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion, Sequatchie62 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman34 min
Jun 10, 2:26 PM CDTSevere Thunderstorm WarningOHXMaury44 min
Jun 10, 2:55 PM CDTSevere Thunderstorm WarningOHXMarshall65 min
Jun 10, 3:23 PM CDTTornado WarningOHXMarshall32 min
Jun 10, 3:32 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 10, 3:49 PM CDTTornado WarningOHXBedford, Lincoln, Moore51 min
Jun 10, 4:12 PM CDTSevere Thunderstorm WarningOHXLewis48 min
Jun 10, 4:21 PM CDTSevere Thunderstorm WarningOHXGiles, Maury49 min
Jun 10, 4:53 PM CDTTornado WarningOHXGiles, Marshall47 min
Jun 10, 5:22 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
Jun 10, 6:45 PM CDTSevere Thunderstorm WarningOHXSumner50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.